Become a Resus Member for FREE! Get access to Resus learning resources and learn about upcoming events SUBSCRIBE [email protected]

Archive for June 2010

Ventricular tachycardia and methadone

img_05551
Here’s an interesting cardiac case we had the other day.

A 42 year old male with a past history of IVDU and alcohol abuse and brain injury, presents with what looks like withdrawal. Current medications included methadone and earlier on the same day, he was commenced on naltraxone.

Initially he is found to be becoming progressively more agitated and having brief episodes of depressed conscious state, with improvement between. He is ‘jittery’ with myoclonic movements in the bed. On vitals, he is found to be afebrile with a fluctuating Glascow Coma Score, bradycardic, and to have a systolic blood pressure of 80mmHg, and so he is taken to a resuscitation cubicle.

Is he in withdrawal?
Is he seizing?

As I enter the resus cubicle to find out why the patient is there, I notice a wide complex tachycardia at a rate of about 230bpm. He is still moving. It is self limited after a few seconds. Then a further episode.

In between episodes we do this ECG:[…]

Read More

Could this be a pulmonary embolism?

screen-shot-2010-06-09-at-234
In a previous blog we looked at the following patient who presented to the emergency department:

62 year old male presents to the Emergency Department with what he calls a flare-up of his congestive cardiac failure.

He states he is short of breath. He is a frequent presenter to the department with this complaint. He has not taken his frusemide for the past 48hours. He states that he feels very tired.

He is a well looking man with normal vitals Heart sounds dual, no murmur. normal JVP, bilateral pitting oedema to mid calves. Chest clear Abdomen soft His ECG and CXR are normal Bloods including a troponin are normal.

I’m unsure of the diagnosis, but given he hasn’t taken his frusemide, I treat him with that. I am going to discharge him, however it is late at night and he lives alone, so we decide to keep him in the department overnight. In the morning, he looks well and feels better, but still lethargic, ECG is unchanged, but for some reason someone does a follow-up troponin and it is 4.

He is diagnosed with a NSTEMI and sent to cardiology.

I now ask the question could it have been a pulmonary embolism and not a NSTEMI?

Certainly if we look at this case we see that the patient had dyspnoea with a normal chest on auscultation and on chest X-ray. Hmmm…

What are the risk factors for pulmonary embolism? Well we know of the classic ones of anything affecting Virchow’s triad. There are the hereditary factors of Protein C and S deficiency as well as others and the acquired factors such as immobility, recent surgery, cancer and others.

This patient had congestive cardiac failure(CCF). Is that a risk factor? As it turns out it is. In a population based study by Helt et al (Arch Intern med. 2002;162:1245-1248), the attributable risk associated with venous thromboembolism was 9.5%. So there is an increased risk in CCF.

What about symptoms and signs? Surely they would help.

Stein et al (Chest 1991;100:598-603), looked at patients with a suspected pulmonary embolism(PE) and with no previous evidence of cardiac or respiratory disease.

He then looked at the symptoms in patients […]

Read More